subscribe: Posts | Comments

Elderly Lady Hospitalized Due To Dangerous Cocktail of Medications

0 comments
Elderly Lady Hospitalized Due To Dangerous Cocktail of Medications

Elderly Lady Collapses Due A Dangerous Combination Of Perscription Drugs, Otherwise Know As Polypharmacy

A 78 year old woman was recently found unconscious on her apartment floor by a neighbour who had gone to check up on her. The women could not remember falling but told doctors that before going to bed she had abdominal pains and produced a black stool, after which she began having palpitations and felt lightheaded.

perscription drugs 2.thumbnail Elderly Lady Hospitalized Due To Dangerous Cocktail of MedicationsHer medical condition included problems such as high blood pressure, coronary artery disease, atrial fibrillation, congestive heart failure and osteoarthritis. She had also developed a cold and a productive cough. For each symptom she had been prescribed a different drug and was taking over the counter remedies on her own.

These were the medications:

  • Lopresser – to control high blood pressure.
  • Digitalis – to help the heart pump and control its rhythm.
  • Coumadin – to prevent a stroke caused by blood clots.
  • Furosemide – a potent diuretic to lower blood pressure.
  • Lipitor – to lower serum cholesterol.
  • Baby aspirin – to reduce cardiac risk from blood clots.
  • Celebrex – for arthritis pain
  • Paxil – for depression and anxiety
  • Valium – as needed, to help her sleep.
  • Levofloxacin – an antibiotic for the cough.
  • Ibuprofen – for body aches.
  • Cough medicine.

perscription medications.thumbnail Elderly Lady Hospitalized Due To Dangerous Cocktail of MedicationsThe doctors quickly got to the bottom of the problem telling the elderly women she had been taking a dangerous cocktail of prescription and over the counter medicines otherwise know as ‘polypharmacy’. She had collapsed because of a bleeding stomach ulcer that had been irritated by the combination of Celebrex, ibuprofen and aspirin. The situation was further made worse by coumadin and aspirin which thinned her blood and an antibiotic which increased the blood levels of coumadin

The women recovered after two blood transfusions and left hospital with strict instructions to stop the Celebrex, ibuprofen and aspirin and advice to contact her internist and psychiatrist regarding possible medication changes.

Elderly people are more vulnerable to polypharmacy because they often have several medical problems for which they see different doctors. Each doctor may prescribe different drugs without knowing what other medication the patient may be taking. The average community dwelling older adult takes 4.5 prescription drugs and 2.1 over-the-counter medicines, polypharmacy is responsible for 28 percent of hospital admissions in this age group, which if it was classified as such, would make it the fifth leading cause of death in the U.S.

Are for all age groups our advice would be to keep a written record of the medications you take, the list should include both prescription and over the counter medicines and should be presented to the doctor before being prescribed something else. Try to order all medicines from the same pharmacy, they should keep a computerized record of the medicines you take and will be able to spot hazardous combinations before it’s too late.

SHARE :

Related posts:

TAGS :

, , , , ,

SOURCE :

  1. Unavailable, please contact us for more information.

Comments are closed.